Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2016, 4:57 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It was in force for 63 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2016, 4:57 PM CDT (21:57 UTC)
- Expired
- May 16, 2016, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cimarron County, OK, Dallam County, TX
The radar
The Amarillo radar (KAMA), 166 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:57 PM CDT | TORNADO | 1 E Felt, OK | SECOND TORNADO REPORTED BY MULTIPLE STORM CHASERS |
| May 16, 5:01 PM CDT | HAIL 1 | Felt, OK | |
| May 16, 5:05 PM CDT | TSTM WND GST 60 | 5 Ene Felt, OK | CIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY ROADS |
| May 16, 5:05 PM CDT | HAIL 1.75 | 5 Ene Felt, OK | CIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY ROADS |
| May 16, 5:30 PM CDT | HAIL 2 | 30 N Dalhart, TX | STORM CHASER REPORTS HEN EGG SIZED HAIL ON HIGHWAY 385 NEAR THE OKLAHOMA STATE LINE |
| May 16, 5:31 PM CDT | TORNADO | 30 N Dalhart, TX | |
| May 16, 5:35 PM CDT | HAIL 1.75 | 15 S Texline, TX | FACEBOOK PHOTO OF GOLF BALL SIZED HAIL. TIME ESTIMATED FROM DOPPLER RADAR. |
| May 16, 5:40 PM CDT | TORNADO | 16 S Texline, TX | BASED ON STORM SURVEY - TORNADO START TIME 540 PM CDT / END TIME 542 PM CDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263
WUUS54 KAMA 162157
SVRAMA
OKC025-TXC111-162300-
/O.NEW.KAMA.SV.W.0082.160516T2157Z-160516T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT MON MAY 16 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...
NORTHERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 600 PM CDT
* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FELT...OR 16
MILES SOUTHWEST OF BOISE CITY...MOVING SOUTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES
IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BOISE CITY...TEXLINE...FELT AND WARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3650 10304 3650 10300 3656 10300 3678 10258
3671 10212 3638 10226 3619 10262 3613 10304
TIME...MOT...LOC 2157Z 311DEG 17KT 3659 10276
HAIL...1.00IN
WIND...70MPH
$$
CE/BRB1 follow-up statement
119
WWUS54 KAMA 162204
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT MON MAY 16 2016
OKC025-TXC111-162300-
/O.CON.KAMA.SV.W.0082.000000T0000Z-160516T2300Z/
CIMARRON OK-DALLAM TX-
504 PM CDT MON MAY 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN CIMARRON AND NORTHERN DALLAM COUNTIES...
AT 503 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF BOISE CITY TO 7 MILES SOUTH OF
CLAYTON...MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BOISE CITY...TEXLINE...FELT AND WARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3650 10304 3650 10300 3656 10300 3678 10258
3671 10212 3638 10226 3619 10262 3613 10304
TIME...MOT...LOC 2203Z 273DEG 20KT 3668 10263 3634 10321
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
CE/BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:32 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 16, 3:32 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 332 PM CDT MON MAY 16 2016 .Mesoscale Update...19z special sounding analysis and update... A severe thunderstorm was located in Union County in ne NM and this storm is meandering ESE. This storm/other storms will likely grow upscale into a severe cluster that will move ese across the northern half of the Panhandles with hail to golf balls and damaging winds the greatest threats. This re-affirms the scenario discussed in the 1235 PM mesoscale AFD. An interesting and potentially concerning boundary has formed and can be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This baroclinic zone is a result of the very stable airmass (66F at KAMA) over much of the ern half of the TX Panhandle meeting with sfc temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z KAMA sounding modified for conditions along the boundary results in a narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared environment than that of the nrn Panhandles. While convective initiation in this area is much more conditional and uncertain, IF (again a big if) a supercell was to form on or encounter this boundary, the conceptual model for low level mesocyclogenesis along a boundary may be met in a classic way. The cool side of this nearly stationary boundary is modifying thermodynamically and Bunker's right moving storm motion would result in mostly streamwise ingestion of horizontal vorticity and a reasonably long residence time with the potential for a storm to ride the boundary. Think that the overall chance of a supercell forming on or encountering this boundary is low, but it is an area that will be watched closely through the evening, especially given that this corridor includes a population of about 250,000 people. Outside of the narrow corridor along and 30 miles to the ne of the boundary, the tornado threat looks less. Simpson/Beat && .Short Term...Today and Tonight...See mesoscale update above for details on severe thunderstorm potential. Current thinking is that convection that has recently developed in southeast Colorado should expand and eventually accelerate southeast as an MCS with wind and hail the main threat. The more difficult part of the forecast is further south along sharpening boundary. 19z sounding has been launched and a mesoscale discussion talking about this observation will be written and sent shortly. Convection should move east of the area after midnight with only low chances lingering in post-frontal northeasterly flow beneath rising mid-level heights. BRB && .Long Term...Tuesday through Sunday night...A slow moving upper level low will dig down into the desert southwest on Tuesday, becoming an open trough on Wednesday and moving across the combined Panhandles on Thursday. The prior passage of a cold front will keep the area under cold air advection, with high temperatures on Tuesday through Thursday expected to be about 20 to 25 degrees below normal for this time of year. Overcast skies on all days with overrunning moisture flow into the area will help keep a lid on instability on Tuesday, though the passage of the cold core low on Wednesday and Thursday may bring a chance for isolated to scattered thunderstorms with shower activity. At this time, concern for severe weather is limited during this period. A ridge of high pressure will move over the combined Panhandles and bring a brief respite from shower and thunderstorm activity on Friday. Skies should clear around midday Friday, with high temperatures expected to be in the mid 70s to mid 80s areawide. A long wave trough with associated upper low will push across the Great Basin during the weekend. An approaching cold front on Saturday will once again bring low level moisture advection to the region, bringing the potential for thunderstorms on Saturday. Progression of this system may be slow enough that a chance for thunderstorm activity may persist through Sunday night. Based on the progged setup of this system, there is some indication that a dry line could set up in eastern New Mexico and far western portions of the combined Panhandles Saturday and Sunday. Assessing instability parameters, there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk shear being a limiting factor as present guidance only shows 20-30 kts. We will continue to monitor the development of this pattern, as this will be when the next chance of strong to severe weather may exist. Bieda && .Preliminary Point Temps/Pops... Amarillo TX 78 49 57 47 59 / 20 20 20 30 30 Beaver OK 74 47 57 45 63 / 40 80 20 20 20 Boise City OK 73 44 52 42 57 / 80 50 20 30 30 Borger TX 78 48 57 47 61 / 20 30 20 30 30 Boys Ranch TX 82 48 56 46 59 / 20 20 20 30 30 Canyon TX 82 47 59 47 60 / 20 20 20 30 40 Clarendon TX 77 52 62 49 62 / 30 30 20 30 30 Dalhart TX 77 46 54 44 57 / 20 20 20 30 30 Guymon OK 74 47 55 45 60 / 80 80 20 20 20 Hereford TX 85 48 58 46 61 / 20 20 20 30 40 Lipscomb TX 72 50 59 46 63 / 40 80 20 20 20 Pampa TX 75 49 58 47 61 / 30 50 20 30 30 Shamrock TX 75 53 64 49 63 / 40 60 20 30 20 Wellington TX 78 55 66 50 64 / 30 40 20 30 20 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/98
Hazardous weather outlook, May 16, 2:31 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT MON MAY 16 2016 OKZ001>003-TXZ001>020-170745- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 231 PM CDT MON MAY 16 2016 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS IN THE WATCH AREA DURING THE EARLY TO MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY THROUGH SUNDAY. BIEDA
In the hours before
Local storm report, May 16, 4:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 W WHEELESS 36.71N 102.98W
05/16/2016 E1.00 INCH CIMARRON OK STORM CHASER
&&
EVENT NUMBER AMA1600293
BRBLocal storm report, May 16, 4:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 3 N FELT 36.61N 102.78W
05/16/2016 CIMARRON OK STORM CHASER
TORNADO REPORTED BY SEVERAL STORM CHASERS
&&
EVENT NUMBER AMA1600294
JMGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:07 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 53 min |
| May 16, 3:56 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 64 min |
| May 16, 4:24 PM CDT | Areal Flood Advisory | AMA | Cimarron | 3 hr |
| May 16, 4:36 PM CDT | Tornado Warning | AMA | Cimarron | 24 min |
| May 16, 5:20 PM CDT | Tornado Warning | AMA | Cimarron | 25 min |
| May 16, 12:00 AM CDT | Special Weather Statement | AMA | Oldham | 60 min |
| May 16, 5:37 PM CDT | Tornado Warning | AMA | Dallam, Hartley | 38 min |
| May 16, 5:42 PM CDT | Tornado Warning | AMA | Dallam, Sherman | 48 min |
| May 16, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 67 min |
| May 16, 6:11 PM CDT | Tornado Warning | AMA | Sherman | 35 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 75 min |
| May 16, 6:59 PM CDT | Areal Flood Advisory | AMA | Sherman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.